Department of Pediatric Neurology, Karadeniz Technical University Faculty of Medicine, 61100, Trabzon, Department of Pediatric Neurology, Gazi University Faculty of Medicine, 06500, Ankara, Department of Pediatric Metabolism and Nutrition; Gazi University Faculty of Medicine, 06500, Ankara, Turkey
- Key words: acylcarnitine, children, epilepsy, valproate, oxcarbazepine
- DOI : 10.1684/epd.2011.0478
- Page(s) : 394-400
- Published in: 2011
This prospective study was designed to investigate whether or not monotherapy with sodium valproate (VPA) or oxcarbazepine (OXC) affects plasma levels of fatty acylcarnitine esters in children with epilepsy. A total of 56 children with idiopathic partial or generalised epilepsy were included in the study. Patients were assigned to receive either VPA or OXC monotherapy. Free carnitine (C0) and acylcarnitine profiles of the patients were investigated using tandem mass spectrometry at baseline and at six and 18 months after commencement of therapy. For patients receiving VPA or OXC monotherapy, there were no significant differences in plasma levels of C0, compared with baseline, at six and 18 months (
p>0.05). Treatment with VPA for six and 18 months correlated with a significant increase in 3-hydroxy-isovalerylcarnitine (C5-OH) (six months: +23%; 18 months: +73%), and significant decreases in the following acylcarnitines: C6-acylcarnitine (six months: -60%; 18 months: -66%), C14-acylcarnitine (six months: -25%; 18 months: -38%), C16-acylcarnitine (six months: -73%; 18 months: -73%), and C18:1-OH-acylcarnitine (six months: -60%; 18 months: -70%), compared with baseline (
p<0.05). In patients receiving OXC monotherapy, on the other hand, plasma concentrations (μmol/L) of acylcarnitines (from C2 to C18:1-OH) fell within the normal reference range. The results of this study indicate that there are significant biochemical changes in acylcarnitines in ambulatory children on VPA monotherapy but these are not clinically significant. OXC monotherapy had no effect on acylcarnitine metabolism in ambulatory children.